Alert archive / Iowa / Tornado Warnings in 2023
Tornado Warning 25, NWS Des Moines, IA
NWS Des Moines, IA issued this tornado warning at May 13, 2023, 6:25 PM CDT for Marion County, Iowa. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 13, 2023, 6:25 PM CDT (23:25 UTC)
- Expired
- May 13, 2023, 6:46 PM CDT
- In force
- 21 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Tornado
- Observed
- Hail
- 1.0 in
County Marion County, IA
The radar
The Des Moines radar (KDMX), 57 km from the middle of the area, began a volume at 23:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 13, 12:54 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 11.4 hours before the alert went out and 235 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 102 J/kg
- Mixed-layer CIN
- -119 J/kg
- Mixed-layer LCL
- 570 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 67 m²/s²
- 0-3 km storm-relative helicity
- 114 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted.
357
WFUS53 KDMX 132325
TORDMX
IAC125-140000-
/O.NEW.KDMX.TO.W.0025.230513T2325Z-230514T0000Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Des Moines IA
625 PM CDT Sat May 13 2023
The National Weather Service in Des Moines has issued a
* Tornado Warning for...
West central Marion County in south central Iowa...
* Until 700 PM CDT.
* At 624 PM CDT, a confirmed tornado was located near Pleasantville,
or 9 miles west of Knoxville, moving north at 10 mph.
HAZARD...Damaging tornado and quarter size hail.
SOURCE...Weather spotters confirmed tornado.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* Locations impacted include...
Pleasantville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.
&&
LAT...LON 4129 9333 4131 9333 4140 9332 4139 9319
4128 9327
TIME...MOT...LOC 2324Z 183DEG 7KT 4133 9328
TORNADO...OBSERVED
MAX HAIL SIZE...1.00 IN
$$
KCM1 follow-up statement
610
WWUS53 KDMX 132346
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
646 PM CDT Sat May 13 2023
IAC125-132355-
/O.CAN.KDMX.TO.W.0025.000000T0000Z-230514T0000Z/
Marion IA-
646 PM CDT Sat May 13 2023
...THE TORNADO WARNING FOR WEST CENTRAL MARION COUNTY IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning has been cancelled. However small hail and
heavy rain are still possible with this thunderstorm.
A Tornado Watch remains in effect until 800 PM CDT for south central
Iowa.
LAT...LON 4129 9333 4131 9333 4140 9332 4139 9319
4128 9327
TIME...MOT...LOC 2344Z 183DEG 7KT 4137 9328
$$
KCMWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this tornado warning went out at May 13, 6:15 PM CDT, 10 minutes earlier.
Area forecast discussion, May 13, 6:15 PM CDT, 10 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 615 PM CDT Sat May 13 2023 ...Updated for the 00z Aviation Discussion... .DISCUSSION.../Tonight through Saturday/ Issued at 223 PM CDT Sat May 13 2023 Key Messages: -Strong to Severe Storms this Afternoon and Evening -Showers and Non-Severe Storms Lingering Through Sunday -Quiet and Drier to Begin The Week The surface low pressure system responsible for convection out west last night is slowly but surely tracking north and east closer to the area today. Its associated warm front has been the focal point for convection this afternoon as an unstable atmosphere takes advantage of increasing winds and the resultant convergence. There is no shortage of 0 to 3km instability and the low level directional shear is favorable for rotating storms as winds veer with height. However, the limiting factor today will be the speed shear, with minimal change in wind speeds with height. Although this may hinder the threat, tornadoes are still possible, especially with very low LCLs and good stretching potential. With moderate deep layer instability and shear, organized storms will also be capable of producing hail and gusty winds as well. In addition to the severe threat this afternoon, storms backbuilding along the boundary may result in some locally heavy rainfall amounts, especially in northern Iowa where the front will be pivoting around the surface low. The moisture profiles don't jump off the page but they should be sufficient for locally heavy rainfall beneath stronger storms. A few locations across northern Iowa have seen some moderate rainfall over the last few days, so there is some concern for localized flooding impacts should storms sit over a particular area for an extended period of time. As of right now, with some uncertainty on how storms will evolve through the afternoon and evening, will just continue to closely monitor the flooding potential in northern Iowa. Showers and thunderstorms will continue to fester along the boundary through the night and should fall below severe thresholds late this evening. As the surface low begins to fill in and weaken, high pressure will begin to push down from the north. This will bring cooler temperatures to the state on Sunday, as well as gusty winds along the pressure gradient between the decaying low pressure and approaching high pressure. With all the moisture that remains pooled over the state from the last few days, expect scattered showers with a few thunderstorms to continue to develop through the day on Sunday and into Sunday night. Any thunderstorms that do develop will be non-severe. Looking out to the beginning of the week, high pressure sets in and upper level ridging develops. This takes us into a relatively quiet and dry pattern with warming temperatures through the beginning of the week. Precipitation chances look to return mid week as a few waves move through the overall pattern. Guidance also indicates a larger scale system dropping down into the midwest during the second half of next week, which could bring some more precipitation chances. However, since this is so far out, not much more can be determined at this time. && .AVIATION.../For the 00Z TAFS through 00Z Sunday evening/ Issued at 615 PM CDT Sat May 13 2023 Main aviation concerns surround convective and ceiling trends over the TAF period. There are two separate area of storms at the start of the period that are forecast to become more scattered into the evening as they lift northward. Ceilings will drop from low end VFR or MVFR into IFR at all sites overnight into Sunday morning. Additional scattered showers are expected to develop through the day before drying pushes in from the north. Winds will be brisk from the east and northeast over the north tonight, which will spread southward through the day on Sunday. && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION...Dodson AVIATION...Ansorge
Hazardous weather outlook, May 13, 4:07 PM CDT, 2 hours 18 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 407 PM CDT Sat May 13 2023 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-142115- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 407 PM CDT Sat May 13 2023 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight Scattered strong to severe thunderstorms will continue to develop over portions of central and northern Iowa this afternoon and evening. Main impacts will be brief tornadoes and locally heavy rainfall, but small hail and gusty winds are also possible. .DAYS TWO THROUGH SEVEN...Sunday through Friday A few non-severe thunderstorms may be possible on Sunday. .SPOTTER INFORMATION STATEMENT... Spotters may be needed this afternoon and evening. Dodson
In the hours before
Local storm report, May 13, 3:41 PM CDT, 2 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
341 PM CDT SAT MAY 13 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0332 PM TORNADO 5 WNW HARVEY 41.35N 93.00W
05/13/2023 MARION IA STORM CHASER
WEAK TORNADO.
&&
BSSLocal storm report, May 13, 4:29 PM CDT, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
429 PM CDT SAT MAY 13 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0356 PM TORNADO 1 WNW HARVEY 41.32N 92.95W
05/13/2023 MARION IA STORM CHASER
&&
BSSLocal storm report, May 13, 4:38 PM CDT, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
438 PM CDT SAT MAY 13 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM HEAVY RAIN KNOXVILLE 41.32N 93.10W
05/13/2023 E3.00 INCH MARION IA TRAINED SPOTTER
OVER 3 INCHES OF RAIN WITH STANDING WATER
AND STREET FLOODING IN TOWN.
&&
BSSLocal storm report, May 13, 5:01 PM CDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
501 PM CDT SAT MAY 13 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0453 PM TORNADO 2 SW FONDA 42.56N 94.88W
05/13/2023 POCAHONTAS IA LAW ENFORCEMENT
&&
BSSLocal storm report, May 13, 5:27 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
527 PM CDT SAT MAY 13 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM TORNADO 1 NE SCRANTON 42.03N 94.53W
05/13/2023 GREENE IA STORM CHASER
BRIEF WEAK ROPE TORNADO.
&&
BSSLocal storm report, May 13, 6:16 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
616 PM CDT SAT MAY 13 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 PM TORNADO 5 WSW POCAHONTAS 42.71N 94.76W
05/13/2023 POCAHONTAS IA TRAINED SPOTTER
&&The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 13, 12:17 PM CDT | Severe Thunderstorm Warning | DMX | Dallas, Madison, Polk, Warren | 43 min |
| May 13, 12:57 PM CDT | Severe Thunderstorm Warning | DMX | Jasper, Marion, Polk, Warren | 48 min |
| May 13, 1:02 PM CDT | Tornado Warning | DMX | Marion, Warren | 43 min |
| May 13, 1:42 PM CDT | Tornado Warning | DMX | Marion | 48 min |
| May 13, 2:25 PM CDT | Tornado Warning | DMX | Marion | 50 min |
| May 13, 3:21 PM CDT | Severe Thunderstorm Warning | DMX | Mahaska, Marion | 39 min |
| May 13, 3:26 PM CDT | Tornado Warning | DMX | Marion | 37 min |
| May 13, 3:40 PM CDT | Tornado Warning | DMX | Mahaska, Marion | 30 min |
| May 13, 4:31 PM CDT | Tornado Warning | DMX | Calhoun, Pocahontas, Sac | 29 min |
| May 13, 4:57 PM CDT | Tornado Warning | DMX | Calhoun, Pocahontas, Sac | 16 min |
| May 13, 5:22 PM CDT | Tornado Warning | DMX | Pocahontas | 23 min |
| May 13, 5:58 PM CDT | Tornado Warning | DMX | Pocahontas | 32 min |
| May 13, 6:09 PM CDT | Tornado Warning | DMX | Marion, Warren | 36 min |
| May 13, 6:23 PM CDT | Tornado Warning | DMX | Calhoun, Pocahontas | 37 min |
| May 13, 6:26 PM CDT | Tornado Warning | DMX | Pocahontas | 34 min |
| May 13, 6:53 PM CDT | Tornado Warning | DMX | Pocahontas | 25 min |
| May 13, 6:53 PM CDT | Tornado Warning | DMX | Marion | 24 min |
| May 13, 6:55 PM CDT | Special Weather Statement | DMX | Pocahontas | 20 min |
Nearby
Tornado Warnings in Iowa, 2023Every tornado warning in 2023Tornadoes in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.